β-adrenergic signaling is involved in the development of cardiac hypertrophy (CH), justifying the use of β-blockers as a therapy to minimize and postpone the consequences of this disease. Evidence suggests that adenylate cyclase, a downstream effector of the β-adrenergic pathway, might be a therapeutic target. We examined the effects of the anti-epileptic drug carbamazepine (CBZ), an inhibitor of adenylate cyclase. In a murine cardiac hypertrophy model, carbamazepine significantly attenuates isoproteronol (ISO)-induced cardiac hypertrophy. Carbamazepine also has an effect in transverse aortic banding induced cardiac hypertrophy (TAB) (P=0.07). When carbamazepine was given in combination with the antibiotic doxycycline (DOX), which inhibits matrix metalloproteinases (MMPs), therapeutic outcome measured by heart weight-to-body weight and heart weight-to-tibia length ratios was improved compared to either drug alone. Additionally, the combination therapy resulted in an increase in the survival rate over a 56-day period compared to that of untreated mice with cardiac hypertrophy or either drug used alone. Moreover, in support of a role for carbamaze - pine as a β-adrenergic antagonist via cAMP inhibition, a lower heart rate and a lower level of the activated phosphorylated form of the cAMP Response Element-Binding (CREB) were observed in heart extracts from mice treated with carbamazepine. Gene expression analysis identified 19 genes whose expression is significantly altered in treated animals and might be responsible for the added benefit provided by the combination therapy. These results suggest that carbamazepine acts as a β-adrenergic antagonist. Carbamazepine and doxycycline are approved by the US Food and Drug Administration (FDA) as drugs that might complement medications for cardiac hypertrophy or serve as an alternative therapy to traditional β- blockers. Furthermore, these agents reproducibly impact the expression of genes that may serve as additional therapeutic targets in the management of cardiac hypertrophy.
Cardiac hypertrophy, gene expression, drug repurposing, FDA approved.
Mounir Errami, Division of Translational Research, University of Texas Southwestern Medical Center, 2201 Inwood Road, Dallas, Texas 75390-9185, USA. E-mail: email@example.com
Share this Article
Related Content In Heart Failure
Explaining Sex Differences in Cardiac Resynchronisation Therapy Outcome
European Journal of Arrhythmia & Electrophysiology. 2020;6(1):17-23 DOI: https://doi.org/10.17925/EJAE.2020.6.1.17
Over the past years, several reports have drawn attention to the need to consider sex-specific differences in cardiac resynchronisation therapy (CRT). Most importantly, there is growing concern on the underrepresentation of women in CRT landmark trials which laid the foundation for present guidelines. Patients with symptomatic heart failure, reduced left ventricular ejection fraction (LVEF) ≤35% […]
Quantification of Seasonal Variation in Daily Physical Activity in Individuals with Heart Failure and Implantable Cardioverter Defibrillator/Cardiac Resynchronisation Therapy Devices
Heart International. 2019;13(2):31–7
In individuals with heart failure (HF) who also have implanted cardioverter defibrillators and/or cardiac resynchronisation therapy (ICD/CRT) devices, low daily physical activity (PA) levels lead to increased risk of mortality, poor aerobic capacity and lower health-related quality of life.1 Improving daily PA in these individuals may, therefore, be an important clinical endpoint; however, designing interventional […]
Normalised Heart Rate Variability After Sacubitril/Valsartan
European Journal of Arrhythmia & Electrophysiology. 2019;5(1):60-1 DOI: https://doi.org/10.17925/EJAE.2019.5.1.60
We report the case of a 44-year-old woman with a history of chronic heart failure with reduced ejection fraction (HFrEF) due to ischemic cardiomyopathy (New York Heart Association [NYHA] class II). In 2010, she had a myocardial infarction with thrombotic occlusion of the left anterior descending coronary artery, alleged in the context of an essential thrombocythaemia. […]
Journal articles and more to your inbox
Get the latest clinical insights from touchCARDIOSign me up!